Alert archive / Alabama / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 174, NWS Tallahassee, FL

June 24, 2014Coffee County, Geneva County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at Jun 24, 2014, 3:55 PM CDT for Coffee County, Geneva County, Alabama. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2014, 3:55 PM CDT (20:55 UTC)
Expired
Jun 24, 2014, 4:20 PM CDT
In force
25 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Coffee County, AL, Geneva County, AL

The radar

The Ft Rucker radar (KEOX), 63 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.9 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2014-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1593 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2014-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1593 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
636 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

071 
WUUS52 KTAE 242055
SVRTAE
ALC031-061-242145-
/O.NEW.KTAE.SV.W.0174.140624T2055Z-140624T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
355 PM CDT TUE JUN 24 2014

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN COFFEE COUNTY IN SOUTHEAST ALABAMA...
  NORTHWESTERN GENEVA COUNTY IN SOUTHEAST ALABAMA...

* UNTIL 445 PM CDT

* AT 354 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH.  THIS STORM WAS LOCATED 9 MILES WEST OF SAMSON...OR NEAR
  HACODA...AND MOVING NORTHEAST AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  GANER...EARLYTOWN...LOWERY...KINSTON...WEEKS...PERA...LOGAN FIELD
  MUNICIPAL A/P...HOLLEY STORE...ALBERTON...PINEY GROVE...MARL...
  SELLERSVILLE...INO...FAIRVIEW...SPEARS...MARVIN CHAPEL...ASBURY...
  GOODMAN...COFFEE SPRINGS...DAMASCUS...TURNER CROSSROADS...MOUNT
  PLEASANT...LUCILE...CHANCELLOR...CENTRAL CITY...BATTENS
  CROSSROADS...ENTERPRISE MUNICIPAL A/P AND BELLWOOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

&&

LAT...LON 3138 8596 3117 8577 3101 8619 3102 8620
      3124 8620
TIME...MOT...LOC 2056Z 241DEG 22KT 3112 8619

$$

15-HARRIGAN
2 follow-up statements
420 
WWUS52 KTAE 242115
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
415 PM CDT TUE JUN 24 2014

ALC031-061-242145-
/O.CON.KTAE.SV.W.0174.000000T0000Z-140624T2145Z/
COFFEE AL-GENEVA AL-
415 PM CDT TUE JUN 24 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHWESTERN GENEVA AND SOUTHERN COFFEE COUNTIES...

AT 413 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR PINEY
GROVE...OR 13 MILES SOUTHEAST OF OPP...MOVING NORTHEAST AT 25 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
ALBERTON...INO...FAIRVIEW...MARVIN CHAPEL...ASBURY...GOODMAN...
DAMASCUS...TURNER CROSSROADS...MOUNT PLEASANT...LUCILE...CENTRAL
CITY...BATTENS CROSSROADS AND ENTERPRISE MUNICIPAL A/P

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

&&

LAT...LON 3114 8615 3121 8619 3129 8612 3138 8596
      3123 8583
TIME...MOT...LOC 2115Z 241DEG 22KT 3118 8607

$$

15-HARRIGAN
081 
WWUS52 KTAE 242120
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
420 PM CDT TUE JUN 24 2014

ALC031-061-242130-
/O.CAN.KTAE.SV.W.0174.000000T0000Z-140624T2145Z/
COFFEE AL-GENEVA AL-
420 PM CDT TUE JUN 24 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GENEVA AND
SOUTHERN COFFEE COUNTIES IS CANCELLED...

LAT...LON 3114 8615 3121 8619 3129 8612 3138 8596
      3123 8583
TIME...MOT...LOC 2120Z 241DEG 22KT 3119 8604

$$

15-HARRIGAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 2:27 PM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, Jun 24, 2:27 PM CDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
327 PM EDT Tue Jun 24 2014

.Near Term [Through Tonight]...

This afternoon/evening's convective coverage is dictated by 3
separate mid/upper level disturbances. The first one was responsible
for the light shower activity this morning west of the Apalachicola
and Chattahoochee Rivers, it moved east through the Tri-State region
and is responsible for the ongoing convection east of Albany and
Tallahassee. The second is generating more shower and thunderstorm
activity across southern Alabama and the far western Florida
panhandle. These storms will move into our Florida panhandle
counties and southeast Alabama shortly. These two features are
focused more in the middle levels and resulted from convection well
west of us last night. The final disturbance is more of a
traditional shortwave trough and is generating convection across
southern Mississippi and central Alabama. This evening, some storms
from this disturbance may clip our southeast Alabama and southwest
Georgia counties, but there is a bit more uncertainty regarding how
much convection we'll actually receive from this disturbance. Expect
another round of coastal showers and thunderstorms late tonight,
into tomorrow morning.

&&

.Short Term [Wednesday Through Thursday night]...

Fairly complex fcst during the next couple of days as our CWA will
essentially be in the battleground region between a weakening upper
level trof to the north and a strengthening upper ridge to the
south. This will likely allow the sea breeze to be the primary
initiator of the afternoon and evening convection across the region,
and slight differences in the mean flow between 1000 and 700 mb
could have significant impacts on PoPs and QPF. At this time, it
appears that Wednesday will feature slightly greater chances for
showers and thunderstorms CWA wide as the mean flow will be strong
out of the W-SW, while on Thursday, the mean flow is expected to
become more northwesterly which will give areas in the FL Big Bend
and Panhandle higher rain chances. However, it will still be quite
moist across the board, so even GA and AL can expect 40% PoPs while
much of N FL remains in the 50s and 60s before more significant
drying occurs in the extended as the ridging wins out. Also, as the
ridging takes more of a foothold, afternoon high temps will be on
the rise, esp. over the interior, with a few upper 90s possible by
Thursday afternoon.

.Long Term [Friday Through Tuesday]...

Deep layer ridging and afternoon seabreeze convection will dominate
the extended range forecast. Afternoon highs will climb into the
middle to upper 90s each day.

&&

.Aviation...

VFR will prevail this afternoon outside of showers and
thunderstorms. MVFR/IFR ceilings will overspread most terminals
tonight, with some patchy MVFR fog possible as well. ECP may be
impacted by coastal storms early tomorrow morning.

&&

.Marine...

A fairly typical summertime pattern will result in light winds and
low seas outside of any strong convection throughout the next
several days, as well as enhancements near the coast with the
afternoon sea breeze.

&&

.Fire Weather...

Hazardous fire weather conditions are not expected over the next
several days.

&&

.Hydrology...

Rainfall totals will average 1 to 2 inches through the next 7 days
with isolated higher amounts. With rivers below bank full stage,
this rainfall is not expected to cause significant rises on area
rivers.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   72  95  72  96  73 /  20  50  30  50  30
Panama City   79  90  78  93  77 /  30  40  30  60  30
Dothan        71  94  72  94  71 /  40  50  30  40  30
Albany        70  95  71  95  72 /  40  40  20  40  20
Valdosta      72  96  71  97  71 /  20  50  30  40  30
Cross City    72  94  72  96  72 /  30  40  30  50  30
Apalachicola  77  89  78  90  77 /  30  30  20  40  30

&&

.TAE Watches/Warnings/Advisories...

FL...High Rip Current Risk until 11 PM EDT this evening for Coastal
     Gulf.

GA...None.
AL...None.
GM...None.

&&

NEAR TERM...HARRIGAN
SHORT TERM...GOULD
LONG TERM...HARRIGAN
AVIATION...HARRIGAN
MARINE...GOULD
FIRE WEATHER...HARRIGAN
HYDROLOGY...WESTON

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 3:07 PM CDTSevere Thunderstorm WarningTAECoffee23 min
Jun 24, 3:24 PM CDTSevere Thunderstorm WarningTAECoffee, Dale51 min
Jun 24, 4:01 PM CDTSevere Thunderstorm WarningTAEDale, Henry20 min
Jun 24, 5:00 PM CDTSevere Thunderstorm WarningTAECoffee, Dale, Geneva, Houston25 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.